Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Wichita, KS

March 8, 2006Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 8, 2006, 2:52 AM CST for Labette County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2006, 2:52 AM CST (08:52 UTC)
Expired
Mar 8, 2006, 3:18 AM CST
In force
26 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 2:58 AM CSTHAIL 1.252 Ene Edna, KSMOST HAIL WAS QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 7:34 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 080852
SVRICT
KSC099-080930-
/O.NEW.KICT.SV.W.0001.060308T0852Z-060308T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
252 AM CST WED MAR 8 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LABETTE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 330 AM CST.

* AT 250 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EDNA...OR ABOUT 14 MILES EAST OF
  COFFEYVILLE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BARTLETT...EDNA...LABETTE...OSWEGO

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3712 9543 3700 9540 3708 9508 3728 9508

$$

JAKUB
2 follow-up statements
000 
WWUS53 KICT 080908
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
307 AM CST WED MAR 8 2006

KSC099-080930-
/O.CON.KICT.SV.W.0001.000000T0000Z-060308T0930Z/
LABETTE KS-
307 AM CST WED MAR 8 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN LABETTE
COUNTY UNTIL 330 AM CST...

AT 303 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 4 MILES NORTH OF BARTLETT...OR 15 
MILES SOUTH OF PARSONS...AND MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR OSWEGO BY  315 AM CST.

THE TOWN OF LABETTE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

HAIL UP TO HALF DOLLAR SIZE HAS BEEN REPORTED NEAR EDNA WITH THIS 
STORM. 

LAT...LON 3712 9543 3700 9540 3708 9508 3728 9508

$$

JAKUB
000 
WWUS53 KICT 080918
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CST WED MAR 8 2006

KSC099-080928-
/O.CAN.KICT.SV.W.0001.000000T0000Z-060308T0930Z/
LABETTE KS-
318 AM CST WED MAR 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LABETTE COUNTY HAS
BEEN CANCELLED...

AT 315 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3712 9543 3700 9540 3708 9508 3728 9508

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 10:03 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 7, 10:03 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CST TUE MAR 7 2006

.UPDATE...

TONIGHT:
KICT DOPPLER INDICATING CONVECTIVE CLUSTER SURGING NE 40MPH ACROSS
GRANT & KAY COUNTIES IN EXTREME NC OK IN REGION OF STRONG() 850-MB
WARM/MOIST AXIS. GREATEST SEVERE POTENTIAL SLATED FOR SUMNER...
COWLEY & CHAUTAUQUA COUNTIES OVER NEXT COUPLE HOURS. WITH UPR 50S
DEWPOINTS CONTINUING THEIR NORTHWARD MIGRATION ACROSS THE OK/KS
BORDER VIA SOUTHERLY WINDS OF 15-20 MPH HAVE OPTED TO RAISE MINS
3-5F ACROSS SC & SE KS WITH THE GREATER INCREASES ASSIGNED TO
AREAS BORDERING OK.

&&

.PREV DISCUSSION... /ISSUED 810 PM CST TUE MAR 7 2006/

UPDATE...

TONIGHT:
SVR TSRA WATCH #38 IN EFFECT UNTIL 3AM (09Z) FOR ALL OF SC...SE AS
WELL AS RICE...MCPHERSON & MARION COUNTIES OF CENTRAL KS. TSRA
DEVELOPED OVER SUMNER & COWLEY COUNTIES IN WELL-DEFINED WARM MOIST
850-MB AXIS. WITH DEEP-LAYER DIRECTIONAL SHEAR & STEEP MID-LEVEL
LAPSE RATES PRIMARY SEVERE THREAT IS LARGE HAIL. HAVE INCREASED
POPS 20% ACROSS SC & THAT PART OF CENTRAL KS FOR WHICH SVR #38
HAS BEEN ISSUED.

&&

PREV DISCUSSION... /ISSUED 602 PM CST TUE MAR 7 2006/

UPDATE...

TONIGHT:
HAVE CANCELLED THE WIND ADVISORY FOR SC KS AS SOUTHERLY WINDS HAVE
DIMINISHED TO 15-25 MPH ACROSS THE PREVIOUSLY ADVISED AREA.

&&

AVIATION...
INTENSE LOW-LVL WIND SHEAR TO RECUR TONIGHT OVER PRIMARILY SC & SE
KS AS LOW-LVL JET REDEVELOPS. VERY CONCEIVABLE THAT SW LOW-LVL JET
MAY REACH 50-55KTS 08Z-12Z. IN ADDITION...LOW-LVL JET CONTINUES
TO TRANSPORT AMPLE MOISTURE NE...PRIMARILY ACROSS SE KS WHERE MVFR
CEILINGS 2,500 FEET ARE LIKELY FROM 08Z-12Z WITH SCT TSRA
POSSIBLE.

&&

PREV DISCUSSION... /ISSUED 314 PM CST TUE MAR 7 2006/

DISCUSSION...
FORECAST CONCERNS FOR THIS PACKAGE INCLUDE CHANCES FOR THUNDERSTORMS
THROUGH THURSDAY...ALONG WITH TEMPERATURES FOR THE NEXT COUPLE OF
DAYS.

TONIGHT:
CURRENT WATER VAPOR LOOP IS SHOWING ONE SYSTEM MOVING INTO WESTERN
KANSAS AND ANOTHER MOVING INTO THE DESERT SOUTHWEST ACROSS THE BAJA
PENINSULA. SURFACE OBSERVATIONS HAVE SHOWN A GREAT SURGE OF MOISTURE
FROM THE SOUTH TODAY. HOWEVER...WINDS HAVE VEERED FROM SOUTHEAST TO
SOUTHWEST...THUS REDUCING SOME OF THE SHEAR THAT WE HAD EARLIER AS
THE DRY LINE APPROACHES. WITH THE CENTER OF THE LOW EXPECTED TO MOVE
ACROSS NORTHERN KANSAS...THE POTENTIAL FOR ANY SURFACE BASED
CONVECTION SHOULD REMAIN NORTH OF THE AREA. WITH THAT SAID...THERE
COULD STILL BE SOME ELEVATED CONVECTION TONIGHT ACROSS EASTERN
KANSAS WITH THE GREATEST THREAT BEING HAIL. WINDS ARE EXPECTED TO
DECOUPLE DURING THE EVENING HOURS...AND WE WILL LEAVE THE WIND
ADVISORY GOING UNTIL IT IS SET TO EXPIRE AT 00Z.

WEDNESDAY-WEDNESDAY NIGHT:
THE LOW PRESSURE SYSTEM AND FRONT DO NOT MAKE MUCH PROGRESS
OVERNIGHT...AND WILL BE STALLED ACROSS WESTERN KANSAS ON WEDNESDAY.
THERE WILL BE SOME MOISTURE CONVERGENCE OVER SOUTH CENTRAL AND
SOUTHEAST KANSAS DURING THE AFTERNOON HOURS...AND INTO THE OVERNIGHT
HOURS AS WELL. AS THE FRONT SLOWLY ADVANCES EASTWARD...FORCING LOOKS
STRONG ALONG THE FRONT AND CAPE VALUES INCREASE TO AROUND 1500J/KG
AS THE FRONT REALLY BEGINS TO PUSH EASTWARD INTO MISSOURI WEDNESDAY
NIGHT. ALL IN ALL...SEVERE WEATHER POTENTIAL LOOKS MORE PROMISING
COME WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT ACROSS THE EASTERN HALF
OF KANSAS.

TEMPERATURES SHOULD BE ABLE TO WARM QUITE A BIT AHEAD OF THE FRONT
/WELL INTO THE 70S ACROSS SOUTH CENTRAL KANSAS/...AND STILL EVEN
MAKE IT INTO THE MIDDLE 60S ACROSS CENTRAL KANSAS.

THURSDAY-FRIDAY:
CONVECTION COULD STILL BE ONGOING ON THURSDAY MORNING. THIS WILL ALL
DEPEND ON WHAT CONVECTION IS ABLE TO GET GOING ON WEDNESDAY AND HOW
FAST THE LOW PUSHES EAST OF THE AREA. IT DOES LOOK LIKE ANY
PRECIPITATION SHOULD BE EAST OF THE AREA BY THURSDAY AFTERNOON.
TEMPERATURES DO COOL DOWN QUITE A BIT FROM THE PAST COUPLE OF
DAYS...BUT SHOULD STILL MAKE IT ABOUT 5 DEGREES ABOVE NORMAL. A
DRIER PERIOD BEGINS ON FRIDAY AS THE UPPER FLOW PATTERN SHIFTS INTO
A BROAD SOUTHWEST FLOW ACROSS THE CENTRAL US.

SATURDAY-MONDAY:
AN UPPER TROUGH SETTLES OVER THE WESTERN CONTINENTAL US FOR THE
WEEKEND...LEAVING THE CENTRAL PLAINS WITH A SOUTHWEST FLOW THROUGH
THE PERIOD. THIS DRY FLOW WILL LEAVE US WITHOUT PRECIPITATION UNTIL
MONDAY WHEN MOISTURE BEGINS TO RETURN. RELATIVE HUMIDITY VALUES
REMAIN LOW...AND MOISTURE CONVERGENCE STAYS FOCUSED TO THE NORTH AND
EAST THROUGH THE WEEKEND. DID INSERT SOME SLIGHT CHANCES FOR
THUNDERSTORMS ON SUNDAY NIGHT ACROSS FAR SOUTHEAST KANSAS...WHERE
BEST MOISTURE TRANSPORT IS. OTHERWISE FORECAST LOOKS TO BE IN GOOD
SHAPE...WITH MEDIUM CONFIDENCE FOR THIS PERIOD.

SCHRECK

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    55  74  42  59 /  20  50  60  20
HUTCHINSON      54  78  39  60 /  20  40  50  20
NEWTON          54  77  41  59 /  30  50  60  20
ELDORADO        55  74  44  59 /  30  70  60  30
WINFIELD-KWLD   57  72  46  60 /  30  70  60  40
RUSSELL         46  69  35  63 /  20  30  40  10
GREAT BEND      46  73  36  63 /  20  30  40  10
SALINA          51  77  37  59 /  20  40  40  20
MCPHERSON       53  78  39  59 /  20  40  50  20
COFFEYVILLE     56  72  50  60 /  40  50  70  70
CHANUTE         55  72  49  56 /  40  50  60  60
IOLA            55  72  48  55 /  40  50  60  60
PARSONS-KPPF    56  72  49  57 /  40  50  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 7, 3:54 PM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CST TUE MAR 7 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
354 PM CST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS EVENING AND
OVERNIGHT...MAINLY ACROSS SOUTHERN PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. THESE MAY BE SEVERE WITH MARGINALLY SEVERE HAIL
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE DRYLINE WILL LIKELY REDEVELOP ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS ON WEDNESDAY. THERE WILL BE A CHANCE OF STRONG TO SEVERE
THUNDERSTORMS LATE IN THE AFTERNOON AND THROUGH THE EVENING ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS. THE THREAT WOULD MOVE INTO
SOUTHEAST KANSAS DURING THE NIGHT.  ANY THREAT OF SEVERE WEATHER
SHOULD BE EAST OF THE AREA DURING THE DAY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT MAY BE
NEEDED ON WEDNESDAY AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/HOWERTON/SCHRECK

In the hours before

Special weather statement, Mar 7, 11:02 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CST TUE MAR 7 2006

KSZ092-093-080545-
COWLEY-SUMNER-
1102 PM CST TUE MAR 7 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES...

AT 1057 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF GEUDA SPRINGS...OR 22 MILES
SOUTHWEST OF WINFIELD...AND MOVING EAST AT 40 MPH.

PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Mar 7, 11:56 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1156 PM CST TUE MAR 7 2006

KSZ093-098-080630-
CHAUTAUQUA-COWLEY-
1156 PM CST TUE MAR 7 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 1151 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CEDAR VALE...OR 21 MILES WEST OF SEDAN...
AND MOVING NORTHEAST AT 35 MPH.

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Mar 7, 11:58 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1158 PM CST TUE MAR 7 2006

KSZ098-099-080700-
CHAUTAUQUA-MONTGOMERY-
1158 PM CST TUE MAR 7 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEAST CHAUTAUQUA AND SOUTHWEST MONTGOMERY
COUNTIES...

AT 1155 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 7 MILES SOUTH OF SEDAN...
AND MOVING NORTHEAST AT 35 MPH.

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Mar 8, 12:10 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1210 AM CST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     HAIL             CHAUTAUQUA              37.02N 96.18W
03/08/2006  M1.00 INCH       CHAUTAUQUA         KS   LAW ENFORCEMENT

&&

ES
Special weather statement, Mar 8, 2:43 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CST WED MAR 8 2006

KSZ099-080915-
MONTGOMERY-
243 AM CST WED MAR 8 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...

AT 242 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELK CITY...OR 19 MILES NORTHEAST OF SEDAN...
AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:59 AM CSTWind AdvisoryICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.